Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lLONG TERM USE OF HIV AND STROKES
Jul 24, 2013

I HAVE BEEN ON PREZISTA,VIDEX,NORVIR,ISSENTRTESS AND FUZEON, AND RECENTLY HAD A STROKE LUCKILY BEING IN THE MEDICAL FIELD I REALIZE WHAT WAS GOING ON AND TOOK OVERDOSE ON ASPIRIN. I COULD NOT MOVE FOR 2HRS AND THE WS ABLE OT DRIVE MYSELF TO THE ER. AFTER DISCHARGE I WENT TO SEE A CARDIOLOGIST WHO TOLD ME THEY ARE SEEING A LOT OF HEART PROBLEMS FROM HIV PATIENTS AND HE TOLD ME TO ASK MY DOC TO CHANGE MY MEDS BUT MY DOC JUST BRUSHED IT OFF. IS IT TIME I SEE ANOTHER HIV DOC FOR 2ND OPINION. I HAVE ALSO DEVELOPED A LOT OF FAT AROUND THE ABD AREA AND ITS DEPRESSING BUT MY DOC WILL NOT DO ANYTHING ABOUT IT. WHAT SHOULD I DO?? PLEAE HELP. I HAVE BEEN WITH THIS DOC SINCE MY DX OVER 10YRS AGO.

Response from Dr. Henry

Heart disease and stroke are among the most common serious medical problems in the aging non-HIV population and are increasingly being seen in older long surviving HIV+ patients. Studies in HIV+ patients have noted that the risk factors for stroke in HIV patients often mirror those in HIV-negative patients (smoking, high blood pressure, diabetes, IV drug use, family history). HIV infection may also contribute to some increased risk -controlling HIV through treatment may blunt that increased risk somewhat. A main focus on stroke prevention is addressing the standard risk factors. Your HIV regimen likely reflects some drug resistance with your HIV strains so treastment options may be limited in that setting. The additional risk for stroke from particular HIV regimens has not been well defined-your current regimen does not standout as one with clear association with increased stroke risk (keeping your HIV undetectable, managing blood pressure, diabetes, smoking all important). Abdominal fat is common in the general population and may be more common in HIV+ patients. The problem remains very frustrating to manage. Diet and exercise may help some. I am not confident that a switch in your HIV treatment would clearly decrease your abdominal fat and maintain good control of your HIV. Some expensive treatments that are given by injection can modestly decrease some forms of abdominal fat in HIV+ patients (cost can be $50,000/year) such as growth hormone or growth hormone releasing factor but the benefits wane when shots are stopped and some patients develop side effects from those treatments. KH



Previous
Pneumonia not killed.
Next
blepharospasm

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement